Dense Fog, Eastern Uinta Basin
- When
- December 1, 11:00 PM MST to December 2, 9:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
S. Highway 40 from Vernal to Roosevelt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
The Utah Highway Patrol reported widespread dense fog across the eastern Uinta Basin with visibilities less than 200 feet along U.S. Highway 40 from Vernal to Roosevelt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 1, 3:00 PM MST, 8 hours earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 300 PM MST SUN DEC 1 2002 WEAK UPPER LOW THAT WAS OVER SOUTHWEST COLORADO THIS MORNING HAS BEEN SHEARING EASTWARD. LIGHT PRECIPITATION HAS BEEN GRADUALLY DIMINISHING THROUGH THE DAY. SOME SHALLOW CONVECTION CAN BE OBSERVED ON VISIBLE SATELLITE BUT DISORGANIZED AND NOT PRODUCING LONG LASTING SHOWERS. STABILITY WILL INCREASE AFTER SUNSET.. AND ANY REMAINING CONVECTIVE SHOWERS WILL WANE IN THE EVENING. BUT A BIT OF LOW LEVEL MOISTURE WILL PERSIST OVER NORTHWEST COLORADO.. AND A FEW FLURRIES WILL PERSIST INTO MONDAY. STRATUS STILL SHROUDS THE UINTA BASIN WITH LITTLE MIXING POTENTIAL INTO WEDNESDAY.. WILL CONTINUE WITH A PERSISTENCE FORECAST THERE. THE CLOSED UPPER LOW THAT HANGS BACK OVER SOUTHERN NEVADA WILL BE KICKED EASTWARD ON TUESDAY. THIS SYSTEM WILL TRACK SOUTH OF COLORADO.. BUT MAY PRODUCE SOME MID TO HIGH CLOUD OVER THE FOUR CORNERS REGION AS IT PASSES BY. OTHERWISE.. BENIGN WEATHER EXPECTED THERE THROUGH WEDNESDAY. THE FORECAST CHALLENGE FOR TUESDAY AND WEDNESDAY REGARDS THE BAROCLINIC ZONE THAT DEVELOPS OVER WYOMING. DUE TO THE STRONG BLOCKING PATTERN OVER BRITISH COLUMBIA.. MODELS STRUGGLING WITH DETAILS WITH THE DEVELOPING THERMAL GRADIENT ACROSS WYOMING. STILL APPEARS THAT THE BAROCLINIC ZONE WILL BECOME ESTABLISHED OVER WYOMING.. AND A WEAK SURFACE TROUGH WILL DEVELOP IN THE CRAIG/STEAMBOAT SPRINGS AREA. THIS WOULD INCREASE LOW LEVEL CONVERGENCE UNDERNEATH NORTHWEST FLOW ALOFT.. AND INCREASE SNOW CHANCES FOR THAT AREA. MODELS STILL INDICATE A SHALLOW COLD PUSH WILL SWEEP ACROSS THE NORTHERN ZONES ON WEDNESDAY. FRISBIE EXTENDED...(THU-SUN) MDLS IN PRETTY GOOD AGREEMENT EARLY IN THE PERIOD WITH A CLOSED LOW OFF THE NORTHERN CA BORDER AND DEEP HUDSON BAY VORTEX PRODUCING A LONG WAVE TROF OVR THE MISSISSIPPI VALLEY. BAROCLINIC BAND HANGS ALONG THE NORTHERN PORTIONS OF COLORADO THURSDAY POSSIBLY PRODUCING SOME LIGHT SNOW SHOWERS OVER THE MTNS. THE FLOW BECOMES WESTERLY IN A WAA PATTERN FRIDAY AS CLOSED LOW ALONG THE COAST TRIES TO MOVE INLAND. THE MRF TIMING HAS SLOWED CONSIDERABLY WITH THIS FEATURE...AND IT APPEARS IT WILL DAMPEN TO WEAK OPEN WAVE SATURDAY. WILL MAINTAIN PERSISTENCE OF DRY FCST IN GRIDS FOR NOW. A NORTHWEST FLOW RETURNS SUNDAY AS A RIDGE OF HIGH PRESSURE BUILDS OVER THE GREAT BASIN IN ADVANCE OF NEXT PACIFIC WX SYSTEM. .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-021400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 605 AM MST SUN DEC 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE... NUMEROUS MOUNTAIN SNOW SHOWERS AND SCATTERED VALLEY RAIN AND SNOW SHOWERS ARE EXPECTED AS A STORM SYSTEM MOVES OUT OF THE GREAT BASIN AND ACROSS EASTERN UTAH AND WESTERN COLORADO TODAY. GENERALLY 2 TO 5 INCHES OF SNOW ARE EXPECTED OVER MOUNTAIN AREAS BY LATE TONIGHT. .REPORTS OF SNOW ACCUMULATIONS FROM WEATHER SPOTTERS WILL BE APPRECIATED TODAY. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... A CHANCE OF SNOW SHOWERS WILL PERSIST ACROSS MUCH OF WESTERN COLORADO AND EASTERN UTAH THROUGH MONDAY MORNING WITH THE NORTHERN PORTION FAVORED. SHOWERS WILL DIMINISH DURING THE AFTERNOON. THEN ON TUESDAY AND WEDNESDAY A SLIGHT CHANCE OF SNOW SHOWERS ARE EXPECTED OVER THE NORTH. DRY CONDITIONS WILL FOLLOW FOR THE REST OF THE WEEK. HEFFERNAN
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327008.